Cutaneous pigmentation secondary to amiodarone therapy.

Published

Journal Article

Amiodarone (Cordarone) is an iodinated cardiac antiarrhythmic drug that causes a slate-gray discoloration of the sun-exposed skin and a yellow-brown stippling of the cornea. Histopathologically, biopsy specimens of aminodarone pigmentation sites disclose yellow-brown refractile granules in the reticular dermis. These granules were characterized by transmission electron microscopy as being concentrically arranged intralysosomal inclusions ("myelinlike" bodies) in dermal endothelial cells and perivascular smooth-muscle cells. Electron probe x-ray analysis of these same inclusions disclosed definite peaks for iodine, evidence for the presence of amiodarone or a metabolite of the drug at these sites. Amiodarone, then, concentrates in lysosomes and causes an accumulation of lipids similar to what has been seen with other cationic amphiphilic compounds, such as the glycosphingolipid stored in Fabry's disease. Amiodarone must be recognized as a cause of a drug-induced lipid storage disease with cutaneous and corneal manifestations.

Full Text

Duke Authors

Cited Authors

  • Trimble, JW; Mendelson, DS; Fetter, BF; Ingram, P; Gallagher, JJ; Shelburne, JD

Published Date

  • November 1, 1983

Published In

Volume / Issue

  • 119 / 11

Start / End Page

  • 914 - 918

PubMed ID

  • 6639112

Pubmed Central ID

  • 6639112

International Standard Serial Number (ISSN)

  • 0003-987X

Language

  • eng

Conference Location

  • United States